What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 5, 11:54 AM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 5, 11:54 AM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
154 PM EDT Thu Jul 5 2018
.Short Term...(Today and tonight)
Issued at 245 AM EDT Thu Jul 5 2018
...Another Hot and Humid Day...
Mild and muggy conditions prevailed early this morning across
southern Indiana and central Kentucky. Latest observations showed
readings in the upper 70s to lower 80s and dewpoints in the lower to
middle 70s. Recent IR satellite imagery depicted mostly clear skies
and winds were light to calm.
The large dome of high pressure that has brought the excessive heat
and humidity to the central/eastern US will retrograde westward
today to the central Plains. Its eastern extension will remain over
Indiana and Kentucky which will provide another hot and humid day.
Highs are forecast to top out in the lower to middle 90s. Dewpoints
will remain in the lower/middle 70s with some localized spots
creeping into the upper 70s. This will make for another dangerous
afternoon for heat indices, with peak values 100 to as high as 108
during the afternoon and early evening hours. Based on the latest
guidance for temperatures, dewpoints, and heat indices, the Heat
Advisory was expanded a row of counties eastward in central Kentucky
where values reaching or exceeding 105 for several hours are
expected.
The other weather story today will be storm chances. A cold front
sagging southward into Illinois and Indiana will act as a trigger
for convection by mid afternoon. Some of these storms may drop into
southern Indiana and north central Kentucky by late afternoon or
this evening so will advertise 30-40 percent chances across those
areas. Decent moisture pooling ahead of the front characterized by
high dewpoints and PWATs over 2 inches along with forecast DCAPE
values of around 1000 J/kg support a localized damaging wind threat,
mainly along/north of the Ohio River.
Scattered storms will dissipate some this evening as the effective
boundary drops into south-central Kentucky overnight, though a few
storms and showers will remain possible given the moist environment.
Expect another muggy night with lows in the 70s.
.Long Term...(Friday through Wednesday)
Issued at 250 AM EDT Thu Jul 5 2018
NW flow regime Fri-Sat with strong upper ridging over the
Intermountain West. In terms of sensible wx, expect Friday to be a
transitional day as a long-awaited cold front pushes south through
the Ohio Valley. Best shower/T-storm chances Friday will be south of
the Western Kentucky and Bluegrass Parkways, as the frontal timing
could allow areas farther north to get gapped. Flow aloft remains
quite weak, but in a very juicy atmosphere, pulse severe remains on
the table with locally strong winds and heavy rainfall as the main
threats.
Most of the weekend will be dominated by a rare Canadian air mass,
with dewpoints in the 50s for most. Heights aloft are still fairly
high, so even with Saturday as the coolest day of the upcoming week,
max temps will be just slightly below climo. Lower humidity will
allow mins both Fri night and Sat night to drop several degrees
below normal.
We'll be back in the steambath early next week as the upper ridge
builds eastward again. Core of the ridge will settle almost directly
overhead by midweek, so for now will limit POPs to isolated at best.
Still could see a fairly extensive cu field each day, and the
ridging starts to break down around Wednesday, so will generally
keep highs in the lower 90s with dewpoints running high enough to
push the heat index close to 100.
&&
.Aviation...(18Z TAF Issuance)
Issued at 150 PM EDT Thu Jul 5 2018
Hot, humid air remains in place over the region, providing all the
moisture and instability needed for thunderstorms to develop, but
with a large ridge of high pressure centered on the Ohio Valley,
convection is essentially being squashed, with the exception of a
few cells INVOF CVG. Farther north, strong thunderstorms across
central Indiana were tracking southward well ahead of a cold front
set to bring drier air to all the TAF sites tomorrow. These storms
are expected to weaken and dissipate as they move south into the
ridge, as per all of the short term mesoscale guidance. For now
there is no reason to doubt this, but will keep a close eye on these
storms if they hold together. Based on current movement, this would
place thunder INVOF SDF by 22Z.
With no significant upper dynamics to serve as a focus until the
cold front moves through after sunrise, only isolated thunder is
expected for much of this valid period. With a morning FROPA,
convection should be limited.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
INZ076>079-083-084-089>092.
KY...Heat Advisory until 9 PM EDT /8 PM CDT/ this evening for
KYZ023>034-038-045-053-061>063-070>074.
&&
Short Term...ZT
Long Term...RAS
Aviation...JBSHazardous weather outlook, Jul 5, 1:17 AM CST, 11 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
317 AM EDT Thu Jul 5 2018
KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-060730-
Franklin-Scott-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Washington-Mercer-Jessamine-Clark-Marion-Boyle-Garrard-Madison-Green-
Taylor-Casey-Lincoln-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Frankfort, Georgetown, Cynthiana,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Springfield,
Harrodsburg, Nicholasville, Winchester, Lebanon, Danville,
Lancaster, Richmond, Greensburg, Campbellsville, Liberty, Stanford,
Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
317 AM EDT Thu Jul 5 2018 /217 AM CDT Thu Jul 5 2018/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Heat index values of 100 to 105 are expected today. Scattered
thunderstorms will be possible by afternoon. A few strong storms
producing gusty winds, heavy rainfall, and frequent cloud to ground
lightning are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will linger Friday morning across south-central
Kentucky as a cold front moves through. A few strong storms could
produce locally strong winds, heavy rainfall, and cloud to ground
lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
060730-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Spencer-Nelson-Larue-Butler-Edmonson-
Hart-Logan-Warren-Simpson-Allen-Barren-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Taylorsville, Bardstown,
Hodgenville, Morgantown, Brownsville, Horse Cave, Russellville,
Bowling Green, Franklin, Providence, Scottsville, and Glasgow
317 AM EDT Thu Jul 5 2018 /217 AM CDT Thu Jul 5 2018/
...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ THIS EVENING...
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...Today and Tonight.
Heat index values of 105 to 110 are expected today and a Heat
Advisory is in effect until mid evening. Scattered thunderstorms will
be possible by afternoon. A few strong storms producing gusty winds,
heavy rainfall, and frequent cloud to ground lightning are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Thunderstorm chances will linger Friday morning across south-central
Kentucky as a cold front moves through. A few strong storms could
produce locally strong winds, heavy rainfall, and cloud to ground
lightning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ZT/RAS
In the hours before
Special weather statement, Jul 5, 12:30 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
130 PM CDT THU JUL 5 2018
KYZ077-051900-
Adair-
130 PM CDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADAIR COUNTY...
At 130 PM CDT, a strong thunderstorm was located 9 miles northeast of
Columbia, moving south at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Knifley, Absher, Neatsville, Purdy, Ella, Holmes and Dunbar Hill.
Brief heavy rainfall is also occurring with this storm, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3718 8530 3726 8526 3727 8514 3715 8511
3715 8521
TIME...MOT...LOC 1830Z 000DEG 7KT 3722 8520
SCHOETTMERSpecial weather statement, Jul 5, 12:48 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Louisville KY
248 PM EDT THU JUL 5 2018
KYZ035-040-051915-
Woodford-Franklin-
248 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOODFORD AND
SOUTHEASTERN FRANKLIN COUNTIES...
At 247 PM EDT, a strong thunderstorm was located near Frankfort,
moving southeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Frankfort, Mckees Crossroads, Slickway, Big Eddy, Jett, Duckers,
Millville, Elsinore and Bon Air Hills.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3816 8469 3810 8473 3807 8480 3809 8483
3811 8485 3814 8491 3825 8481
TIME...MOT...LOC 1847Z 300DEG 9KT 3815 8481
SCHOETTMERSpecial weather statement, Jul 5, 1:00 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Louisville KY
300 PM EDT THU JUL 5 2018
KYZ066-077-078-051930-
Russell-Casey-Adair-
300 PM EDT THU JUL 5 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL RUSSELL...SOUTH
CENTRAL CASEY AND NORTHEASTERN ADAIR COUNTIES...
At 259 PM EDT/159 PM CDT/, a strong thunderstorm was located 10 miles
southwest of Liberty, moving south at 5 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Decatur, Dunnville and Sycamore Flat.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3722 8507 3720 8496 3711 8500 3714 8515
TIME...MOT...LOC 1859Z 022DEG 6KT 3719 8504
SCHOETTMER
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763895, 763898, 763901, 763905, 763906, 763902, 763909, 763913, 763914, 763919, 763921, 763924, 763927, 763908, 763930, 763912, 763915, 763934, 763936, 763925, 763931.